Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 76, NWS Melbourne, FL

July 3, 2005Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 3, 2005, 3:47 PM EDT for Volusia County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 3:47 PM EDT (19:47 UTC)
Expired
Jul 3, 2005, 4:22 PM EDT
In force
35 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 91 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1651 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 031947
SVRMLB
FLC127-032030-
/O.NEW.KMLB.SV.W.0076.050703T1947Z-050703T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
347 PM EDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN VOLUSIA COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...OAK HILL...EDGEWATER

* UNTIL 430 PM EDT

* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OAK HILL...AND MOVING EAST AT 10 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2889 8104 2874 8093 2894 8054 2913 8068

$$

RL
1 follow-up statement
000 
WWUS52 KMLB 032022
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
422 PM EDT SUN JUL 3 2005

FLC127-032032-
/O.CAN.KMLB.SV.W.0076.000000T0000Z-050703T2030Z/
VOLUSIA FL-
422 PM EDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VOLUSIA COUNTY IS
CANCELLED...

AT 422 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. AS A
RESULT...THE WARNING HAS BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE 
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 2889 8104 2874 8093 2894 8054 2913 8068

$$

RL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:45 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 3, 2:45 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT SUN JUL 3 2005

.DISCUSSION...
SWRLY FLOW BLO 3KFT CONTINUES TO WEAKEN WITH THE ATLC RIDGE AXIS
BUILDING NORTH FROM THE S PENINSULA.  SEABREEZE IS APPARENT OVER THE
IMMEDIATE COASTAL WATERS OF BREVARD COUNTY...A RARE SIGHT AS THE
SWRLY FLOW ALOFT WAS NOT STRONG ENOUGH TO PREVENT THE BOUNDARY FROM
FORMING...BUT STRONG ENOUGH TO PUSH DIFFERENTIAL HEATING BOUNDARY
JUST OFF THE COAST.  FURTHER S TOWARD THE RIDGE AXIS THE GRADIENT
FLOW WEAKENS...ALLOWING THE SEABREEZE TO PUSH ONSHORE...THOUGH THE
FLOW IS STRONG ENOUGH TO KEEP THE BREEZE PINNED E OF I-95.

NUMEROUS SHRA/TSRA OVER THE NRN CWA THIS AFTN WILL USE UP MOST OF
THE CONVECTIVE ENERGY BY EARLY EVENING.  WHILE THE DIURNAL
CONVECTION WILL CONTINUE INTO THE EARLY EVENING HRS...THE CRUX OF
THE ACTIVITY WILL MOST LIKELY OCCUR BEFORE 6PM THIS EVENING.  THE
DEEP SWRLY STEERING FLOW ABV THE BOUNDARY LYR WILL PUSH DEVELOPING
SHRA/TSRA ACTIVITY FROM THE INTERIOR ACROSS THE DEVELOPING
SEABREEZE.  ANY LINGERING CONVECTION WILL HAVE LIMITED COVERAGE...
WITH SLIGHTLY HIGHER POPS OVER THE COAST TO ACCOUNT FOR POSSIBLE
SEABREEZE/OUTFLOW INTERACTION.  PRECIP SHOULD BE DONE WELL BEFORE
MIDNIGHT WITH QUIET WX IN STORE OVERNIGHT.  HIGH DEWPOINTS WILL KEEP
MIN TEMPS ABV CLIMO...MAINLY IN THE M70S.

MON-WED...SHORT RANGE GUIDANCE DIFFERS SOME W/R/T THE SPEED AT WHICH
THE LOW-MID LEVEL RIDGE AXES LIFT NWD INTO FL. NAM/NGM ARE SLOWER
AND HAVE THE SFC-H70 HIGH CTRS OVER SOUTH FL BY MON 18Z. THE GFS
HAS BOTH CTRS OFFSHORE...BUT WITH THEIR RESPECTIVE AXES FARTHER
NORTH (VRB) RESULTING IN A SLIGHTLY STRONGER AND MORE SRLY FLOW.
THE FORMER MODELS ALSO RETREAT THE HIGHS WWD INTO THE ERN GOMEX
ON TUE...RESULTING IN LIGHT N-NW FLOW AT H70...WHILE THE GFS KEEPS
THINGS SIMILAR TO MON.

THU-SUN...MED RANGE GUIDANCE CONTINUES TO SHOW AMPLIFICATION OF THE
LONG WAVE PATTERN H50 OVER THE CONUS...WITH RIDGING DEVELOPING OVER
THE WEST AND TROUGHING ACROSS THE EAST. THE MODEL SUITES HAVE BEEN
WAVERING A BIT ON JUST HOW FAR SOUTH INTO THE SERN CONUS TROUGHING
DEVELOPS...AND HOW FAST/FAR H50 HEIGHTS FALL OVER FL. THIS WILL
DETERMINE HOW FAR THE SFC RIDGE GETS SUPPRESSED SWD AND TO WHAT
EXTENT SFC-STEERING LEVEL WINDS VEER TWD THE SW ON THU/FRI. THE
LATEST TREND HAS BEEN TWD SLIGHTLY LWR HEIGHTS...THOUGH NOTHING
MAJOR. PLAN TO KEEP THE OVERALL FCST TREND INTACT...WITH GRADUAL
VEERING/MOISTENING...AND POPS PUSHING BACK UP TO AROUND CLIMO.

EXTENT THAT THE MID LEVEL RIDGE WEAKENS WILL BE DOUBLY IMPORTANT
SINCE THE TWAVE CURRENTLY EAST OF THE LESSER ANTILLES SHOULD BE
APPROACHING THE LONGITUDE OF FLORIDA LATE IN THE WEEK. WHILE FLOW
WILL BE BACKING TO SE...THE EXTENT OF INCREASE IN WINDS/MOISTURE
SEEN IN THE GFS (AND TO A LESSER EXTENT THE ECM) IS IN LARGE PART
DUE TO THEIR SOLNS SHOWING A T.C. PASSING (JUST) SOUTH OF THE STATE.
BEING IN THE D5+ TIME FRAME...IT IS MUCH TOO EARLY TO DO ANYTHING
OTHER THAN MAKE MENTION OF THIS...AS GUIDANCE WILL NO DOUBT SHOW
CHGS FROM RUN TO RUN. PLENTY OF TIME TO WATCH SCENARIO EVOLVE.

&&

.MARINE...
NO HIGHLIGHTS. SFC RIDGE AXIS WILL BE MOVING NWD OVER ECFL EARLY
IN THE WEEK...DRIFTING BACK SOUTH A BIT BY THU...AND THEN BACK NORTH
AGAIN TWD NEXT WEEKEND. MAINLY LIGHT FLOW MOST OF THE WEEK...WITH
INCREASING SE FLOW BY FRI. SE FLOW MAY FRESHEN MORE THAN ADVERTISED
BY FRI DUE TO AFOREMENTIONED TROPICAL FEATURE.

&&

.AVIATION...
THRU 22Z NMRS MVFR SHRA/ISOLD IFR TSRA OVER THE INTERIOR/COAST N OF
A KISM-KXMR LINE...SCT SHRA/TSRA S OF THE LINE.  STORMS S OF KMLB
WILL HAVE THE POTENTIAL TO PRODUCE LIFR CONDITIONS WITH SFC WIND
G25KT AFT 19Z SHOULD THE EAST COAST SEA BREEZE FORM.  AFT 22Z...LCL
MVFR SRHAS...CIG MAINLY ABV FL060.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  93  75  92 /  30  40  20  30
MCO  75  95  76  96 /  20  40  20  30
MLB  76  91  76  92 /  30  20  10  20
VRB  76  90  76  92 /  30  20  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BRAGAW
LONG TERM....CRISTALDI
Hazardous weather outlook, Jul 3, 5:09 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
509 AM EDT SUN JUL 3 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
031500-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
509 AM EDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
THE COVERAGE OF SHOWERS AND LIGHTNING STORMS TODAY WILL AGAIN BE
GREATER THAN NORMAL FOR EARLY SUMMER. STORMS WILL INITIALLY
DEVELOP OVER THE WESTERN SIDE OF THE STATE DURING THE MORNING AND
WILL MOVE EAST AT 10 TO 15 MPH...POSSIBLY REACHING THE INTERIOR
COUNTIES AS EARLY AS LATE MORNING AND LASTING WELL INTO THE
AFTERNOON. A FEW STORMS WILL REACH THE ATLANTIC COASTAL COUNTIES
DURING THE EARLY AFTERNOON...HOWEVER THE MAJORITY OF STORMS NEAR
THE COAST WILL OCCUR DURING THE MID TO LATE AFTERNOON AS THE EAST
COAST SEA BREEZE DEVELOPS AND INTERACTS WITH THE PREVAILING WIND
FLOW FROM THE WEST. A FEW OF THE STRONGEST STORMS THIS AFTERNOON WILL
POSSESS FREQUENT LIGHTNING AND STRONG WIND GUSTS OF 35 TO 40
MPH...ESPECIALLY NEAR THE COAST. SCATTERED STORMS WILL LINGER INTO
THE EVENING...ESPECIALLY ALONG THE COAST.

...FLOOD IMPACT...
ISOLATED AREAS OVER THE INTERIOR MAY RECEIVE ONE TO TWO INCHES OF
RAIN THIS AFTERNOON IN A SHORT PERIOD OF TIME AS STORMS TRAVERSE
FROM WEST TO EAST ACROSS THE STATE. STORM COVERAGE IS EXPECTED TO
BE GREATEST NEAR THE EAST COAST...ESPECIALLY SOUTH OF CAPE
CANAVERAL THIS AFTERNOON...WHERE ISOLATED SPOTS MAY RECEIVE UP TO
3 INCHES IN LESS THAN 2 HOURS. WITH MANY AREAS ALREADY NEARLY
SATURATED FROM CONSECUTIVE DAYS OF RAINFALL...ADDITIONAL HEAVY
RAINS TODAY MAY LEAD TO TEMPORARY FLOODING OF URBAN AND LOW LYING
AREAS.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW OF THE STORMS WHICH EXIT THE EAST COAST THIS AFTERNOON MAY
PRODUCE LOCALLY GUSTY WINDS...BETWEEN 35 AND 40 KNOTS. IN
ADDITION...FREQUENT CLOUD TO WATER LIGHTNING AND A RAPID REDUCTION
OF VISIBILITY WILL LIKELY ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE TYPICAL JULY WEATHER WILL RETURN TO EAST CENTRAL FLORIDA
BEGINNING MONDAY...WITH A LOWER COVERAGE OF DAILY SEA BREEZE
GENERATED LIGHTNING STORMS. ALTHOUGH STORM COVERAGE WILL BE LOWER
THAN RECENT DAYS...THE SCATTERED AFTERNOON STORMS WHICH DEVELOP
WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS.
RAINFALL COVERAGE MAY INCREASE AGAIN LATE IN THE WEEK AS MOISTURE
LEVELS ARE FORECAST TO INCREASE YET AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

SPRATT

In the hours before

Special weather statement, Jul 3, 2:58 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
258 PM EDT SUN JUL 3 2005

FLZ045-031945-
ORANGE-
258 PM EDT SUN JUL 3 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER
CENTRAL ORANGE COUNTY...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND SMALL HAIL OVER
PINE CASTLE...OR JUST WEST OF ORLANDO INTERNATIONAL AIRPORT...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE BELLE ISLE AND UNION PARK.

RL
Special weather statement, Jul 3, 3:38 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
338 PM EDT SUN JUL 3 2005

FLZ141-032015-
COASTAL VOLUSIA COUNTY-
338 PM EDT SUN JUL 3 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER
SOUTHEASTERN VOLUSIA COUNTY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 6 MILES SOUTHWEST OF OAK
HILL...MOVING NORTHEAST AT 15 TO 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE ELDORA...APOLLO BEACH AND BETHUNE BEACH.

RL

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:17 PM EDTSpecial Marine WarningMLB118 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.